Hail, Randolph
- When
- August 13, 2:15 PM EST
- Where
- Randolph County, 1 mi S of (Ekn)randolph Fld El
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.865, -79.850
An axis of maximum low level moisture convergence was centered over the mountainous counties during the afternoon. Dew points increased into the lower 60s in the southeast upslope flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An axis of maximum low level moisture convergence was centered over the mountainous counties during the afternoon. Dew points increased into the lower 60s in the southeast upslope flow. Thunderstorms developed during the late afternoon and drifted toward the east or southeast. However, new storms tended to redevelop to the northwest of the initial storms. This helped to cause training of the storms in 2 areas. One stretched across a portion of Raleigh County from near Lester and Glen Daniel on east toward Beckley, Beaver, and the Raleigh County Airport. The airport measured 2.6 inches of rain in 2 hours with a total of 2.9 inches in 3 hours. The cooperative observer in Beckley had a total of 3.8 inches. The other area that saw the heaviest rain was around the Kumbrabow State Forest in Randolph County. The cooperative observer measured a total of 2.6 inches of rain, with 2 inches falling in less than an hour.
Large hail also occurred under the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED AUG 13 2008 .SYNOPSIS... HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY. MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH. && .NEAR TERM /THROUGH THURSDAY/... LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING. THESE WILL DISAPPEAR WITH THE SUNS ENERGY. WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE VORT IS THE STRONGEST. TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR NORTHEASTERN COUNTIES. SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE SOME MINOR TWEAKS. LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST GUIDANCE NUMBERS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST. UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER THE FORECAST AREA. AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS. FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO TWEAKED DOWNWARD. LOW TEMPS LOOKED REASONABLE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE RADIATION CONDITIONS WILL NOT BE IDEAL. AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...JSH LONG TERM...JSH AVIATION...AAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 409 AM EDT WED AUG 13 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 409 AM EDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 174 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
9 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Roads in Kumbrabow State Forest were impassible by flooding of the headwater feeder runs into Mill Creek.
Crab Orchard Creek flooded Route 16. Little Whitestick Creek aided in causing severe street flooding in Beckley near the intersection of Route 16 and Kanawha Street. Water was 2 feet deep, flooding vehicles. Elsewhere in town, numerous basements were flooded. Airport Road was flooded by Brammer Branch.
Trees were blown down.
Penny size hail fell in Lynco and Matheny.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117191, 117189, 117193, 117197, 117231, 117204, 117211, 117207, 117181, 117224, 117218, 117233.